Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 6, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Feb 24, 2017, 8:56 PM EST for Fulton County, Williams County, Ohio. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2017, 8:56 PM EST (01:56 UTC)
- Expired
- Feb 24, 2017, 9:14 PM EST
- In force
- 18 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Fulton County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 109 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 9:03 PM EST | HAIL 0.75 | Bryan, OH | DIME SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 3:44 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 568 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted.
931 WUUS53 KIWX 250156 SVRIWX OHC051-171-250230- /O.NEW.KIWX.SV.W.0006.170225T0156Z-170225T0230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Northern Indiana 856 PM EST FRI FEB 24 2017 The National Weather Service in Northern Indiana has issued a * Severe Thunderstorm Warning for... Western Fulton County in northwestern Ohio... Southeastern Williams County in northwestern Ohio... * Until 930 PM EST * At 855 PM EST, a severe thunderstorm was located over Bryan, moving northeast at 55 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bryan, Archbold, West Unity, Stryker, Fayette, Pulaski, Elmira, Hallock and Zone. This includes INTERSTATE 80 IN OHIO between MILE MARKERs 17 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4150 8427 4143 8455 4153 8462 4171 8434 TIME...MOT...LOC 0155Z 225DEG 47KT 4149 8454 HAIL...0.88IN WIND...60MPH $$ MCS
2 follow-up statements
874 WWUS53 KIWX 250207 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 907 PM EST FRI FEB 24 2017 OHC051-171-250230- /O.CON.KIWX.SV.W.0006.000000T0000Z-170225T0230Z/ Fulton OH-Williams OH- 907 PM EST FRI FEB 24 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EST FOR WESTERN FULTON AND SOUTHEASTERN WILLIAMS COUNTIES... At 906 PM EST, a severe thunderstorm was located over West Unity, or 7 miles northwest of Archbold, moving northeast at 55 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Damage to roofs, siding, and trees possible. Locations impacted include... Archbold, West Unity, Stryker, Fayette, Elmira and Zone. This includes INTERSTATE 80 IN OHIO between MILE MARKERs 18 and 26. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4150 8427 4146 8446 4159 8449 4171 8434 TIME...MOT...LOC 0206Z 225DEG 47KT 4160 8439 HAIL...0.75IN WIND...60MPH $$ MCS
880
WWUS53 KIWX 250214
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
914 PM EST FRI FEB 24 2017
OHC051-171-250223-
/O.CAN.KIWX.SV.W.0006.000000T0000Z-170225T0230Z/
Fulton OH-Williams OH-
914 PM EST FRI FEB 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FULTON AND
SOUTHEASTERN WILLIAMS COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4150 8427 4146 8446 4159 8449 4171 8434
TIME...MOT...LOC 0212Z 225DEG 47KT 4167 8430
$$
MCSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 7:28 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Feb 24, 7:28 PM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
728 PM EST Fri Feb 24 2017
.SYNOPSIS...
Issued at 724 PM EST Fri Feb 24 2017
Showers and a few embedded thunderstorms will move through
northeast Indiana, south-central Lower Michigan, and northwest
Ohio this evening. Colder air will filter in later tonight into
Saturday with snow showers possible into mainly northwest Indiana
and lower Michigan. Temperatures will trend warmer Sunday into
early next week with the next chance for rain Monday night into
Tuesday.
&&
.UPDATE...
Issued at 718 PM EST Fri Feb 24 2017
Cancelled Severe Thunderstorm Watch as event could never really
take off given lacking moisture return into warm sector and
stratus fill in between pre-frontal trough/system cdfnt mid-late
aftn. Could still see a few isolated wind gusts approach 40-45
mph with showers/embedded thunder (tied to cdfnt) along/east of
I-69 through 2-3z given strong background flow. Only minor
adjustments made to the fcst otherwise into tonight/Saturday as
colder air filters in post-frontal.
&&
.SHORT TERM...(Through Tonight)
Issued at 318 PM EST Fri Feb 24 2017
Convective event slowly unfolding in what is more of a typical
March/April airmass with much of the area well rooted in the warm
sector as low pressure tracks across far NW parts of the area this
afternoon. Record already broke at Ft Wayne with a high of 69. Most
areas seeing temps in the 60s with dewpoints in the mid 50s.
Lakeshore areas have not gotten to enjoy the warm air thus far. Pre
frontal trough has been attempting to light up and initially
struggled as strong EML kept things capped and updraft strength
limited. Shortwave trough now approaching and allowing for uptick in
convective initiation and subsequent severe threat, especially
into SE Michigan as well as portions of NW Ohio. Will need to
watch these areas but main area of concern now highlighted by
recent SWOMCD issued for convective threat along the cold front
with radar showing very disorganized development from NW Indiana
into portions of Illinois. To summarize, strong to severe storms
still possible into the evening hours with high res models
suggesting potential at least scattered reports of wind damage in
any LEWP/QLSC signatures and a risk for large hail/isolated
tornadoes in discrete cells or in notches on above mentioned
convective lines. Severe threat should end rapidly by 3Z with
colder air rapidly falling in behind the front.
&&
.LONG TERM...(Saturday through Friday)
Issued at 318 PM EST Fri Feb 24 2017
Few changes to long term with focus on severe weather threat in near
term.
Cold air will be firmly entrenched at the start of the period with
lake enhanced snow showers across at least the northwestern quarter
to third of the area. Local accumulations of around an inch will be
possible with some slick spots not out of the realm of possibility.
It will be blustery and cold with highs only in the lower to middle
30s and a stiff nw wind of 10 to 20 mph with higher gusts. Both the
winds and snow showers will rapidly diminish Sat night as the
trough pulls away and start of at least limited ridging commences.
Highs Sunday will head back to normal levels in the low to mid
40s.
Longwave trough will dig once again to the west and allow for
increasing heights and a series of systems to bring increased rain
chances, especially by mid week as the main trough ejects and heads
for the Great Lakes. Warmer temperatures will occur ahead of it with
highs in the 40s and 50s falling back to below normal levels in its
wake with highs in the 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 613 PM EST Fri Feb 24 2017
Low pressure over southwest Lower MI will continue to lift
northeast this evening with trailing cdfnt moving through KSBN at
issuance and KFWA toward 2-3z. Arrival of stronger deep layer
forcing/height falls should allow shower/storm coverage to congeal
in the vicinity of kFWA as this front moves through with brief
MVFR/IFR conditions expected. Lacking instability should mitigate
the severe threat at KFWA with any wind/hail concerns too isolated
for a mention in the TAF. Post-frontal stratocu generally in the
MVFR to low VFR range expected thereafter with scattered to
numerous snow showers anticipated at mainly KSBN later tonight
through early Saturday afternoon as wrap-around
moisture/deformation clips the lower Great lakes.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory from 1 AM Saturday to 5 AM EST Sunday for
LMZ043-046.
&&
UPDATE...Steinwedel
SYNOPSIS...Steinwedel
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Steinwedel
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Feb 24, 5:37 AM EST, 15 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 537 AM EST Fri Feb 24 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-251045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 537 AM EST Fri Feb 24 2017 /437 AM CST Fri Feb 24 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Severe storms are possible this afternoon and evening with damaging winds the main threat. Hail to one inch in diameter and short-lived tornadoes are also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-251045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 537 AM EST Fri Feb 24 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight Strong to severe storms with gusty winds are expected this afternoon. High winds and waves will cause hazardous conditions for small craft tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday High winds and waves will cause hazardous conditions for small craft Saturday through Sunday morning. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Feb 24, 5:29 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
529 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG BASS LAKE 41.21N 86.60W
02/24/2017 STARKE IN PUBLIC
SHED BLOWN DOWN.
&&
BMLSpecial weather statement, Feb 24, 6:08 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Northern Indiana
608 PM EST FRI FEB 24 2017
INZ014>016-242345-
Kosciusko-Marshall-Fulton-
608 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL FULTON...CENTRAL
KOSCIUSKO AND SOUTHEASTERN MARSHALL COUNTIES...
At 608 PM EST, a strong thunderstorm was located near Rochester,
moving northeast at 65 mph.
Wind gusts up to 50 mph are possible with this storm.
This storm will be near...
Mentone around 615 PM EST.
Warsaw and Winona Lake around 630 PM EST.
North Webster around 640 PM EST.
Other locations impacted by this storm include Etna Green, Big Barbee
Lake, Ridinger Lake, Monoquet, Hoffman Lake, Leesburg, Atwood, Irish
Lake, Tippecanoe and Lake Wawasee.
LAT...LON 4144 8565 4118 8566 4118 8569 4117 8569
4107 8625 4118 8630
TIME...MOT...LOC 2308Z 238DEG 55KT 4112 8621
JBALLSpecial weather statement, Feb 24, 6:32 PM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Northern Indiana
632 PM EST FRI FEB 24 2017
INZ005-006-008-016-250000-
Lagrange-Noble-Kosciusko-Elkhart-
632 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...
NORTHWESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND WESTERN LAGRANGE
COUNTIES...
At 632 PM EST, a strong thunderstorm was located over Milford, or
near Syracuse, moving northeast at 60 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Ligonier and Millersburg around 645 PM EST.
Topeka around 650 PM EST.
Lagrange and Rome City around 700 PM EST.
Other locations impacted by this storm include Wolcottville, Oswego,
Honeyville, Leesburg, Hastings, Benton, Shipshewana, Cromwell, Eddy
and Lake Wawasee.
This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 116 and
117.
LAT...LON 4150 8530 4129 8586 4145 8598 4176 8551
4176 8549
TIME...MOT...LOC 2332Z 238DEG 54KT 4139 8586
JBALLLocal storm report, Feb 24, 7:52 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTHERN INDIANA
752 PM EST FRI FEB 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG BASS LAKE 41.21N 86.60W
02/24/2017 STARKE IN PUBLIC
SHED BLOWN DOWN.
0441 PM HAIL OSCEOLA 41.67N 86.08W
02/24/2017 E1.00 INCH ST. JOSEPH IN PUBLIC
.
0425 PM TSTM WND DMG PLYMOUTH 41.34N 86.31W
02/24/2017 MARSHALL IN BROADCAST MEDIA
TRAMPOLINES, SWING SETS AND A FEW
TREES BLOWN OVER.
0412 PM HAIL ELKHART 41.69N 85.97W
02/24/2017 M1.00 INCH ELKHART IN BROADCAST MEDIA
.
0400 PM HAIL 2 ESE SOUTH BEND 41.67N 86.22W
02/24/2017 M0.75 INCH ST. JOSEPH IN BROADCAST MEDIA
DIME SIZED HAIL REPORTED AT IUSB (SOUTH
BEND).
0752 AM TSTM WND DMG STEVENSVILLE 42.01N 86.53W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE LIMBS ~2" IN DIAMETER ACROSS
ROADWAY.
0746 AM HAIL 1 NNW SAWYER 41.90N 86.60W
02/24/2017 E0.25 INCH BERRIEN MI PUBLIC
REPORTED AT WARREN DUNES STATE PARK.
0744 AM TSTM WND DMG SAINT JOSEPH 42.10N 86.49W
02/24/2017 BERRIEN MI EMERGENCY MNGR
LARGE TREE ~1' IN DIAMETER FELL ACROSS THE
ROAD.
0732 AM TSTM WND DMG 2 SSE HARBERT 41.85N 86.61W
02/24/2017 BERRIEN MI EMERGENCY MNGR
8" DIAMETER TREE DOWN INTO PHONE LINES.
0722 AM HAIL NEW BUFFALO 41.79N 86.75W
02/24/2017 U0.50 INCH BERRIEN MI TRAINED SPOTTER
QUARTER TO HALF INCH DIAMETER HAIL REPORTED
IN NEW BUFFALO. .
&&
NWS NORTHERN INDIANA
IRIS SYSTEMSpecial weather statement, Feb 24, 8:28 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
828 PM EST FRI FEB 24 2017
INZ018-027-OHZ004-015-024-250200-
Adams-Allen-Defiance-Van Wert-Paulding-
828 PM EST FRI FEB 24 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ALLEN...NORTHEASTERN
ADAMS...CENTRAL DEFIANCE...PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...
At 827 PM EST, a strong thunderstorm was located near New Haven,
moving northeast at 55 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Haven, Hicksville, Paulding, Antwerp, Woodburn, Monroeville,
Payne, Dixon, Grover Hill, Scott, Haviland, Latty, Cecil, Broughton,
Charloe, Edgerton In Allen County, Zulu, Mcgill, Mark Center and
Townley.
This includes INTERSTATE 469 between MILE MARKERs 18 and 20.
LAT...LON 4084 8499 4105 8500 4125 8493 4127 8481
4128 8480 4137 8444 4103 8443
TIME...MOT...LOC 0127Z 239DEG 49KT 4107 8493
MCSSpecial weather statement, Feb 24, 8:44 PM EST, 12 minutes before
Special Weather Statement National Weather Service Northern Indiana 844 PM EST FRI FEB 24 2017 OHZ001-004-250215- Defiance-Williams- 844 PM EST FRI FEB 24 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DEFIANCE AND SOUTHEASTERN WILLIAMS COUNTIES... At 844 PM EST, a strong thunderstorm was located near Edgerton, or near Hicksville, moving northeast at 50 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Bryan, West Unity, Stryker, Pulaski, Farmer, Ney, Evansport, Hallock, Williams Center and Melbern. LAT...LON 4130 8471 4145 8472 4159 8445 4139 8435 TIME...MOT...LOC 0144Z 227DEG 42KT 4137 8468 MCS
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:28 PM EST | Special Weather Statement | IWX | Defiance, Paulding | 32 min |
| Feb 24, 8:44 PM EST | Special Weather Statement | IWX | Williams | 31 min |
| Feb 24, 9:02 PM EST | Special Weather Statement | IWX | Van Wert | 28 min |
| Feb 24, 9:16 PM EST | Special Weather Statement | IWX | Fulton | 29 min |
| Feb 24, 9:19 PM EST | Special Weather Statement | IWX | Putnam | 26 min |
| Feb 24, 9:38 PM EST | Special Weather Statement | IWX | Henry | 37 min |
| Feb 24, 9:43 PM EST | Special Weather Statement | IWX | Allen | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.